Oklahoma, 2006

Heat in Oklahoma, August 1 to 3, 2006

August 1 to 3, 2006 · NWS TSA · 25 events in 25 counties and zones

A strong upper level ridge of high pressure redeveloped and persisted over the Southern Plains in late July and continued into early August. This system, combined with a humid air mass over the region, resulted in persistent excessive heat conditions over much of eastern Oklahoma with daytime heat indices near 105 degrees and morning low temperatures in the mid 70s to lower 80s.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level ridge of high pressure redeveloped and persisted over the Southern Plains in late July and continued into early August. This system, combined with a humid air mass over the region, resulted in persistent excessive heat conditions over much of eastern Oklahoma with daytime heat indices near 105 degrees and morning low temperatures in the mid 70s to lower 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 8:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 8:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
926 PM CDT MON JUL 31 2006

.UPDATE...
SOUTHERLY WIND THIS EVENING HAS SLOWLY DECREASED AND TEMPERATURES
HAVE REMAINED IN THE LOWER 90S IN MANY AREAS AND WILL ONLY SLOWLY
FALL THROUGH THE NIGHT. HOURLY GRIDS HAVE BEEN CLOSE AND FORECAST
LOWS LOOK VERY REASONABLE. WILL NOT ISSUE AN UPDATED FORECAST
THIS EVENING.

&&

.PREV DISCUSSION... (ISSUED 254 PM CDT MON JUL 31 2006)

DISCUSSION...
HEAT WILL CONTINUE THROUGH MID WEEK...THEREFORE EXTENDED THE EXCESSIVE
HEAT WARNING THROUGH WEDNESDAY. MAY BE ABLE TO CANCEL PORTIONS OF THE
WATCH AREA FOR THURSDAY LATER AS COLD FRONT APPROACHES...PRIMARILY
ACROSS NORTHEAST OKLAHOMA. STAYED FAIRLY CLOSE TO PERSISTENCE THE
NEXT FEW DAYS AS BOTH MAV/MET GUIDANCE HAVE BEEN A FEW DEGREES TOO
COOL FOR HIGHS AND LOWS. 850 MB TEMP/THICKNESS VALUES STAY AT OR
ABOVE CURRENT READINGS SO EXPECT TEMPS ABOUT THE SAME BOTH TUESDAY AND
WEDNESDAY. ONLY CONCERN WOULD BE IF LOW LEVEL MOISTURE INCREASE/
AFTERNOON CU FIELD INHIBITED HIGHS...HOWEVER GIVEN THE DRY SOIL
CONDITIONS...COUPLED WITH MODELS OVERESTIMATING LOW LEVEL MOISTURE
RETURN...THIS SHOULD NOT BE TOO MUCH OF A PROBLEM.

AS MENTIONED BEFORE...FRONTAL BOUNDARY FORECAST TO APPROACH
NORTHEAST OKLAHOMA WEDNESDAY NIGHT INTO THURSDAY WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT...MAINLY NORTH OF
INTERSTATE 44.  NO SIGNIFICANT CHANGES TO THE EXTENDED ATTM.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     EXCESSIVE HEAT WATCH FROM 7 PM WEDNESDAY TO 6 PM THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM WEDNESDAY FOR ARZ019-ARZ020-
     ARZ029.

     EXCESSIVE HEAT WATCH FROM 7 PM WEDNESDAY TO 6 PM THURSDAY FOR
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM FORECASTER ID= 10
LONG TERM FORECASTER ID= 15
Hazardous weather outlook, Jul 31, 5:10 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT MON JUL 31 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
600 PM CDT MON JUL 31 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.

DISCUSSION...
TEMPERATURES TOPPED OUT IN THE UPPER 90S TO AROUND 105 THIS AFTERNOON WITH
HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES. WITH TEMPERATURES ONLY
COOLING INTO THE 70S AND LOWER 80S...THERE WILL NOT MUCH RELIEF FROM THE
OPPRESSIVE HEAT THROUGH TONIGHT.  THIS PROLONGED HEAT WARRANTS
THE EXCESSIVE HEAT WARNING WHICH IS IN EFFECT FOR MUCH OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE HEAT WILL CONTINUE AT LEAST INTO THURSDAY WITH THE EXCESSIVE
HEAT WARNING CONTINUING FOR MUCH OF THE AREA THROUGH WEDNESDAY.
A COLD FRONT MAY MOVE THROUGH THE AREA DURING THE DAY THURSDAY OR
THURSDAY NIGHT.  THIS WOULD BRING A CHANCE OF THUNDERSTORMS AND TAKE
THE EDGE OFF THE HEAT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO BE PREPARED TO DEAL
WITH THE COMPLICATIONS DUE TO THE HEAT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heat. Local standard time, as filed.

Heat, Pushmataha

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Pushmataha forecast zone
Reported by
NEWSPAPER
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Heat, Adair

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Adair forecast zone
Reported by
NEWSPAPER
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
NEWSPAPER
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Heat, Choctaw

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Choctaw forecast zone
Reported by
NEWSPAPER
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Heat, Craig

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Craig forecast zone
Reported by
NEWSPAPER
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Heat, Creek

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Creek forecast zone
Reported by
NEWSPAPER
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Heat, Delaware

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Delaware forecast zone
Reported by
NEWSPAPER
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Heat, Haskell

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Haskell forecast zone
Reported by
NEWSPAPER
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Heat, Latimer

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Latimer forecast zone
Reported by
NEWSPAPER
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Heat, Le Flore

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Le Flore forecast zone
Reported by
NEWSPAPER

Heat, Mayes

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Mayes forecast zone
Reported by
NEWSPAPER
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Heat, McIntosh

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
McIntosh forecast zone
Reported by
NEWSPAPER
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Heat, Muskogee

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Muskogee forecast zone
Reported by
NEWSPAPER
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Heat, Nowata

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Nowata forecast zone
Reported by
NEWSPAPER
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Heat, Okfuskee

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Okfuskee forecast zone
Reported by
NEWSPAPER
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Heat, Okmulgee

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
NEWSPAPER
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Heat, Osage

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Osage forecast zone
Reported by
NEWSPAPER

Heat, Ottawa

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Heat, Pawnee

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Pawnee forecast zone
Reported by
NEWSPAPER
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Heat, Pittsburg

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Pittsburg forecast zone
Reported by
NEWSPAPER
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Heat, Rogers

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Rogers forecast zone
Reported by
NEWSPAPER
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Heat, Sequoyah

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
NEWSPAPER

Heat, Tulsa

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Tulsa forecast zone
Reported by
NEWSPAPER
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Heat, Wagoner

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Wagoner forecast zone
Reported by
NEWSPAPER
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Heat, Washington

When
August 1, 12:00 AM CST to August 3, 10:00 PM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532808, 5532809, 5532810, 5532811, 5532812, 5532813, 5532814, 5532815, 5532816, 5532817, 5532818, 5532819, 5532820, 5532821, 5532822, 5532823, 5532824, 5532825, 5532826, 5532827, 5532828, 5532829, 5532830, 5532831, 5532832.